In the Danger Zone: Combining Medications for Insomnia, Anxiety & Depression
“I can’t sleep. I might have to take a couple of Ambien to go to sleep,” actor Heath Ledger told his sister on the phone the night before he died. She knew he had received prescriptions for co-occurring anxiety, depression and insomnia, and warned him not to mix his medications — she understood the dangers.
Ledger’s overlapping conditions were not unusual. It is common for someone who suffers from anxiety to suffer from depression — more than 50% of people diagnosed with depression also have anxiety. Insomnia occurs in 50% to 90% of people with these mental health conditions, so it is not unusual for a person to receive coinciding prescriptions for insomnia, anxiety and depression.
Like many people, Ledger took multiple prescription medications together. Ledger told his sister not to worry, but 24 hours later, the talented performer and aspiring film director was gone at the age of 28. The cause of death? Accidental “acute intoxication” from the combined effects of six prescription medications, including sleep medications, anti-anxiety medications and opioid painkillers.
The medical examiner reported that Ledger’s death resulted from the misuse or “abuse of prescription medications,” but it was their toxic combination that killed him.
Combined Drug Intoxication vs. Drug Overdose: Two Different Things
How can combining medications cause death? Depending on which combination of medications is taken, the mixture can suppress your respiratory function to the point that you stop breathing, and it can also affect your heart, leading to cardiac arrest.
Often confused with drug overdose, combined drug intoxication (CDI) or lethal polydrug intoxication is different — it causes problems that are not necessarily from too high a dose, but from the simultaneous effects of drugs that, together, cause toxicity. Toxicity can be exacerbated if a person also drinks alcohol while the medications are still in their system.
“It is surprising how many people continue to combine medications, even after a number of high-profile cases of combined drug intoxication have brought attention to the inherent dangers,” says Greg Skipper, MD, Director of Professional Health Services, Promises Malibu. “What people need to know is that certain combinations are highly toxic. Medications can stay in your system for a while, so even if you take your meds a few hours apart, you can still have high levels of the previous dose in your body, and this leads to problems. Or, if you double up on a dose or pop two different meds into your mouth at the same time and swallow them down with a drink, you increase your risk for CDI.”
Intentional Self-Medication and Accidental Misuse
Studies show that in anxious or depressed patients with high stress or trauma, insomnia is associated with an increased likelihood of substance abuse as well as non-responsiveness to treatment. One can draw the conclusion that in these cases, people might “self-medicate” or misuse their medications by taking extra doses or mixing prescriptions in an attempt to increase, or even feel, the beneficial effects.
Dr. Skipper says another danger is that people can sometimes forget that they have already taken a medication, and then accidentally take a second dose. Impaired memory and hazy thinking are side effects of many medications. Mistakes happen when people get foggy yet still can’t sleep and take more medication — these mistakes are particularly common among older patients. Using daily medication checklists and having another person keep track of medicines is helpful.
Dr. Skipper warns that people who take medications for co-occurring conditions must be especially careful to follow prescribing and dosing instructions, and to also notify their doctor of any other medications they take — even over-the-counter cold remedies, vitamins or herbal supplements — because certain combinations can be toxic, even when the substances are seemingly benign or “natural.” People should also notify their doctor if they are not receiving any benefit from their medication, because an alternative therapy may be needed.
Chemical Cocktail: Taking a Closer Look at Dangerous Drug Interactions
Drug interactions can counteract the beneficial effects of one or more medications being prescribed. Certain interactions can also block the enzymes that break down a medication, which increases the level of that drug in your system, raising your risk for dangerous toxicity. Even some foods, such as grapefruit, can block the breakdown or effect of drugs in your body.
If you are taking medications that affect your central nervous system, such as opioid painkillers, you risk toxicity if you also take medicines for anxiety or depression, like the benzodiazepines Valium and Xanax. Opioids affect your respiratory system, slowing down your breathing. If taken with drugs in the benzodiazepine group, which also impact respiration, your breathing rate slows down further. Substances like alcohol or antihistamines taken with either opioids or benzos interact dangerously, amplifying the negative effects.
Other medication groups that negatively interact include, but are not limited to:
- Any benzodiazepines or sedatives, such as sleeping pills and drugs for anxiety
- Opioid pain drugs, including codeine, methadone, fentanyl and tramadol
- Anesthetics, such as ketamine, propofol and etomidate
- Antidepressants, mood stabilizers, and antipsychotics
- Oral contraceptives (birth control pills), which can increase drowsiness, etc.
- Anti-seizure medications
- Tranquilizers and muscle relaxants
- Allergy or cold medications containing diphenhydramine, chlorpheniramine, promethazine, hydroxyzine
- Antifungal medications, which block benzos from breaking down
- Motion sickness medications, which can increase drowsiness and slow down breathing
In Ledger’s case, the toxic combination included opioids (Oxycodone and Hydrocodone), benzodiazepines (Valium and Xanax), temazepam (Restoril) and doxylamine (Unisom).
Ledger’s father, a founding patron of the nonprofit organization ScriptWise that aims to prevent prescription medication misuse in Australia, warns that even drugs prescribed by a doctor are still drugs, and if they are combined or otherwise misused, they can be lethal.
A documentary about Ledger and his work aired on Spike TV in May 2017, and is available on DVD from Virgil Films — an homage to a gifted and beloved artist whose life was cut short by CDI.